Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Some Picard theorems for minimal surfaces

Author: Francisco J. López
Journal: Trans. Amer. Math. Soc. 356 (2004), 703-733
MSC (2000): Primary 53A10; Secondary 53C42
Published electronically: August 25, 2003
MathSciNet review: 2022717
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper deals with the study of those closed subsets $F \subset \mathbb{R} ^3$ for which the following statement holds:

If $S$ is a properly immersed minimal surface in $\mathbb{R} ^3$ of finite topology that is eventually disjoint from $F,$ then $S$ has finite total curvature.

The same question is also considered when the conclusion is finite type or parabolicity.

References [Enhancements On Off] (What's this?)

  • 1. Ahlfors, L. V., Sario, L.: Riemann surfaces. Princeton Univ. Press: Princeton, New Jersey (1960). MR 22:5729
  • 2. Burckel, R.: An introduction to complex analysis. Vol. 1, Birkhäuser Verlag, Basel und Stuttgart (1979). MR 81d:30001
  • 3. Choe, J., Soret, M.: Nonexistence of certain complete minimal surfaces with planar ends. Comment. Math. Helv., Vol 75 (2000), 189-199. MR 2002a:53007
  • 4. Collin, P.: Topologie et courbure des surfaces minimales propement plongées de $\mathbb{R} ^3$. Ann. Math., 145 (1997), 1-31. MR 98d:53010
  • 5. Colding, Tobias H., Minicozzi, William P.: Complete properly embedded minimal surfaces in $\mathbb{R} ^3.$ Duke Math. J., 107 (2001), 421-426. MR 2002a:53008
  • 6. Collin, P., Kusner, R., Meeks, W. H. III, Rosenberg, H.: The topology, geometry and conformal structures of properly embedded minimal surfaces. Preprint.
  • 7. Fang, Y., Meeks, W. H., III: Some global properties of complete minimal surfaces of finite topology in $\mathbb{R} ^3$. Topology, 30 (1991), 9-20. MR 92g:53008
  • 8. Goluzin, G. M.: Geometric theory of functions of a complex variable. Translations of Mathematical Monographs, Vol. 26, American Math. Soc., Providence, Rhode Island 02904, (1969). MR 40:308
  • 9. Hoffman, D., Meeks, W. H., III: The asymptotic behavior of properly embedded minimal surfaces of finite topology. J. Am. Math. Soc., 2 (1989), 667-681. MR 90f:53010
  • 10. Hoffman, D., Meeks, W.H., III: The strong half space theorem for minimal surfaces. Inventiones Math., 101 (1990), 373-377. MR 92e:53010
  • 11. Jenkins, H., Serrin, J.: Variational problems of minimal surface type. II. Boundary value problems for the minimal surface equation. Arch. Rat. Mech. Anal., 21, (1966), 321-342. MR 22:8221
  • 12. Jorge, L. P. M., Meeks, W. H., III: The topology of complete minimal surfaces of finite total Gaussian curvature. Topology, 2 (1983), 203-221. MR 84d:53008
  • 13. Korevaar, N. J., Kusner, R., Solomon, B.: The structure of complete embedded surfaces with constant mean curvature, J. Differential Geom., 30 (1989), 465-503. MR 90g:53011
  • 14. López, F. J., Martín, F.: Minimal surfaces in a wedge of a slab. Comm. in Ann. and Geom., 9 (2001), 683-723. MR 2002k:53013
  • 15. López, F. J.: Minimal surfaces in a cone. Annals of Global Analysis and Geometry, 20 (2001), 253-299. MR 2003c:53015
  • 16. López, F. J., Pérez, J.: Parabolicity and Gauss map of minimal surfaces. To appear in Indiana J. Math.
  • 17. Meeks, W. H., III, and Rosenberg, H.: The geometry and conformal structure of properly embedded minimal surfaces of finite topology in $\mathbb{R} ^3.$ Invent. Math., 114 (1993), 625-639. MR 94i:53003
  • 18. Meeks, W. H., III, Rosenberg, H.: Maximum principles at infinity with applications to minimal and constant mean curvature surfaces. Preprint.
  • 19. Meeks, W. H., III, Rosenberg, H.: The uniqueness of the helicoid and the asymptotic geometry of properly embedded minimal surfaces with finite topology. Preprint.
  • 20. Morales, S.: On the existence of a proper minimal surface in $\mathbb{R} ^3$ with the conformal type of a disk. To appear in GAFA.
  • 21. Osserman, R.: A Survey of Minimal Surfaces. Vol. 1, Cambridge Univ. Press, New York (1989). MR 41:934 (1st ed.)
  • 22. Mo, X., Osserman, R.: On the Gauss map and total curvature of complete minimal surfaces and an extension of Fujimoto's theorem. J. Differential Geom., 31 (1990), 343-355. MR 91a:53013
  • 23. Rodriguez, L., Rosenberg, H.: Minimal surfaces in $\mathbb{R} ^3$ with one end and bounded curvature. Manuscripta-Math., 96 (1998), 3-7. MR 99c:53010
  • 24. Rosenberg, H.: Minimal surfaces of finite type. Bull. Soc. Math. France, 123 (1995), 351-359. MR 97a:53011
  • 25. Xavier, F.: Why no new complete simply-connected embedded minimal surfaces have been found since 1776. Preprint.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53A10, 53C42

Retrieve articles in all journals with MSC (2000): 53A10, 53C42

Additional Information

Francisco J. López
Affiliation: Departamento de Geometría y Topología, Universidad de Granada, 18071 Granada, Spain

Keywords: Properly immersed minimal surfaces, finite topology, finite total curvature
Received by editor(s): November 29, 2001
Received by editor(s) in revised form: September 17, 2002
Published electronically: August 25, 2003
Additional Notes: The author’s research was partially supported by MCYT-FEDER grant number BFM2001-3489.
Article copyright: © Copyright 2003 American Mathematical Society

American Mathematical Society